MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC FORCEPS FOR BROKEN SCREW REMOVAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC FORCEPS FOR BROKEN SCREW REMOVAL
Model Number 398.65
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter is synthes sales consultant dhr review was attempted.Part number: 398.65 synthes lot number: 9106 this lot number is unknown in sap, there is one transaction for the lot 9112 and this transaction was made in (b)(4) 2000.Based on that, the lot is older than 17 years, supplied by (b)(4) and as documents for instruments were only archived for ten years back then no documentation will be available customer quality conducted an investigation of the returned device.Device use: the 398.65 forceps for screw removal is an instrument routinely used in the screw removal set.The device is used in challenging situations where previously implanted screws are attempted to be explanted and only the screw stump is accessible.The device is used to remove screw stumps by rotating them counter-clockwise with a caution not to pull or bend per the screw removal set technique guide.Service and repair evaluation: the customer reported the forceps malfunctioned.The repair technician reported the leaf spring was broken, and the attempted repair failed.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.Investigation flow: broken visual inspection: this complaint is confirmed.The hex screw head that holds the leaf spring and jaw ratchet mechanism was received broken at customer quality (cq).The broken portions were not returned.The remnant portion of the hex head is returned secured to assembly and no loose conditions of the jaws were noted.Additionally, slightly worn tips were identified which is consistent with usage for over 17 years.No further issues were identified.With the noted device damage, the received condition does agree with the complaint description.The complaint is confirmed.Dimensional inspection/drawing/ document specification review: the assembly drawings for the forceps for broken screw removal device and agile drawings and hex head drawing were reviewed during this investigation and no design issues were identified.The returned device has the following etch "made in (b)(6) " at the back of the device.The oldest synthes drawing released on mar 03, 2000 has part and lot# etch specification on top surface of the device that concludes that the returned device was most likely manufactured prior to march 2000.Furthermore, dhr review performed showed that this lot number is unknown in sap, there is one transaction for the lot 9112 and this transaction was made in (b)(4) 2000.Based on that, the lot is older than 17 years, supplied by (b)(4) and as documents for instruments were only archived for ten years back then no documentation will be available.A material check or hardness check were not performed at cq as there is no indication that the material or hardness would have contributed to this complaint for this 17+ year old reusable instrument breaking.A dimensional inspection of features relevant to this complaint could not be obtained at cq due to the post manufacturing damage.Conclusion: while no definitive root cause could be determined from the provided information, no design or manufacturing defect or deficiency was observed during the investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date it was noticed that the forceps for broken screw removal had malfunctioned.It is not known how or when the issue occurred or if there was any patient involvement.Investigation of the returned device revealed the leaf spring is broken.This report is for one (1) forceps for broken screw removal.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Part 398.65, lot 9106: this lot number is unknown in the documentation system, there is one transaction for the lot 9112 and this transaction was made in february 2000.Based on that, the lot is older than 17 years, supplied by (b)(4) and as documents for instruments were only archived for ten years back then no documentation will be available.A service and repair evaluation was completed: the customer reported the forceps malfunctioned.The repair technician reported the leaf spring was broken, and the attempted repair failed.Damaged component is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The item will be forwarded to customer quality.The evaluation was confirmed.A product investigation was completed: the 398.65 forceps for screw removal is an instrument routinely used in the screw removal set.The device is used in challenging situations where previously implanted screws are attempted to be explanted and only the screw stump is accessible.The device is used to remove screw stumps by rotating them counter-clockwise with a caution not to pull or bend per the screw removal set technique guide.This complaint is confirmed.The hex screw head that holds the leaf spring and jaw ratchet mechanism was received broken.The broken portions were not returned.The remnant portion of the hex head is returned secured to assembly and no loose conditions of the jaws were noted.Additionally, slightly worn tips were identified which is consistent with usage for over 17 years.No further issues were identified.With the noted device damage, the received condition does agree with the complaint description.The complaint is confirmed.The relevant design drawings were reviewed during this investigation and no design issues were identified.A material check or hardness check were not performed as there is no indication that the material or hardness would have contributed to this complaint for this 17+ year old reusable instrument breaking.A dimensional inspection of features relevant to this complaint could not be obtained due to the post manufacturing damage.While no definitive root cause could be determined from the provided information, no design or manufacturing defect or deficiency was observed during the investigation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
FORCEPS FOR BROKEN SCREW REMOVAL
Common Device Name
FORCEPS
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8191645
Report Number2939274-2018-55523
Device Sequence Number2070385
Product Code HTD
UDI-Device Identifier10886982201492
UDI-Public(01)10886982201492
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number398.65
Device Catalogue Number398.65
Device Lot Number9106
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/20/2018
Initial Date Received by Manufacturer 12/19/2018
Supplement Date Received by Manufacturer12/28/2018
Initial Report FDA Received Date12/21/2018
Supplement Report FDA Received Date12/28/2018
Patient Sequence Number1